Phys · oncological
Immune Checkpoint Inhibitor Toxicity
Also known as immune-related adverse events · irAEs · checkpoint inhibitor toxicity · immunotherapy toxicity · immune checkpoint blockade adverse effects · anti-PD-1 toxicity · anti-CTLA-4 toxicity · nivolumab toxicity · pembrolizumab toxicity · ipilimumab toxicity
Consultant-physician-depth guide to immune-related adverse events from checkpoint inhibitors — the mechanism of CTLA-4 and PD-1/PD-L1 blockade, the organ-specific irAE spectrum (skin, colitis, hepatitis, pneumonitis, endocrinopathy, myocarditis, nephritis, neurotoxicity), the CTCAE grading framework, the steroid-dose ladder, second-line infliximab, vedolizumab and mycophenolate, and the recognition of the fatal toxicities (myocarditis, pneumonitis). Structured for FRACP DWE and DCE preparation.
On this page
Study tools
Your progress
Saved on this device.
Practise this topic
Target exams
Red flags
- Chest pain or dyspnoea with raised troponin — checkpoint-inhibitor myocarditis, case fatality around 40 per cent
- Bloody diarrhoea with abdominal pain and fever — immunotherapy colitis with perforation risk
- Hypoxia with bilateral ground-glass infiltrates — pneumonitis, can progress to respiratory failure
- Severe headache with visual field loss and hyponatraemia — hypophysitis with adrenal crisis
- DKA or new insulin-dependent diabetes — fulminant type 1 diabetes
- Rapidly progressive weakness with respiratory involvement — myasthenia gravis or Guillain-Barre syndrome
- Rash with mucosal involvement — Stevens-Johnson syndrome or toxic epidermal necrolysis
Immune Checkpoint Inhibitor Toxicity
The answer first
Immune checkpoint inhibitors are monoclonal antibodies that release the physiological brakes on T-cell activation — anti-CTLA-4 (ipilimumab) at the priming phase, and anti-PD-1 (nivolumab, pembrolizumab) or anti-PD-L1 (atezolizumab, durvalumab) at the effector phase [1][2][3]. The same brake-release that produces durable antitumour immunity also removes self-tolerance, so almost any organ can develop an immune-related adverse event (irAE) that is clinically and histologically indistinguishable from idiopathic autoimmune disease [6].
Three rules govern everything that follows: [1]
- Any new symptom in a patient on a checkpoint inhibitor is an irAE until proven otherwise — but you must simultaneously exclude infection, progression and alternative drug causes, because giving high-dose steroids for sepsis or an infective colitis is harmful [5][6].
- Grade the toxicity, then act on the grade. CTCAE grade 1 means continue and monitor; grade 2 means hold and use oral steroid; grade 3 to 4 means intravenous steroid, specialist input and usually permanent discontinuation. The grade drives the dose and the drug decision.
- The two diagnoses you cannot afford to miss are myocarditis and colitis. Myocarditis is rare (just over 1 per cent in the registry) but has the highest fatality rate of any irAE (around 40 per cent of reported cases); colitis is common and can perforate. Both are managed with early, adequate-dose steroid [7][8].
DCE trap: In every long case involving a patient on immunotherapy, name the agent, the cycle number, and the organ system involved in the opening sentence. "This 64-year-old man on cycle 4 of ipilimumab-nivolumab for metastatic melanoma presents with grade 3 colitis" is a diagnosis and a management plan in one breath. [1]
References11ShowHide
- [1]Hodi FS, O'Day SJ, McDermott DF, et al. Improved survival with ipilimumab in patients with metastatic melanoma N Engl J Med, 2010.PMID 20525992
- [2]Topalian SL, Hodi FS, Brahmer JR, et al. Safety, activity, and immune correlates of anti-PD-1 antibody in cancer N Engl J Med, 2012.PMID 22658127
- [3]Brahmer JR, Tykodi SS, Chow LQ, et al. Safety and activity of anti-PD-L1 antibody in patients with advanced cancer N Engl J Med, 2012.PMID 22658128
- [4]Haanen JBAG, Carbonnel F, Robert C, et al. Management of toxicities from immunotherapy: ESMO Clinical Practice Guidelines for diagnosis, treatment and follow-up Ann Oncol, 2017.PMID 28881921
- [5]Brahmer JR, Lacchetti C, Thompson JA, et al. Management of Immune-Related Adverse Events in Patients Treated With Immune Checkpoint Inhibitor Therapy: American Society of Clinical Oncology Clinical Practice Guideline J Clin Oncol, 2018.PMID 29442540
- [6]Postow MA, Sidlow R, Hellmann MD Immune-Related Adverse Events Associated with Immune Checkpoint Blockade N Engl J Med, 2018.PMID 29320654
- [7]Mahmood SS, Fradley MG, Cohen JV, et al. Myocarditis in Patients Treated With Immune Checkpoint Inhibitors J Am Coll Cardiol, 2018.PMID 29567210
- [8]Wang DY, Salem JE, Cohen JV, et al. Fatal Toxic Effects Associated With Immune Checkpoint Inhibitors: A Systematic Review and Meta-analysis JAMA Oncol, 2018.PMID 30242316
- [9]Schadendorf D, Wolchok JD, Hodi FS, et al. Efficacy and Safety Outcomes in Patients With Advanced Melanoma Who Discontinued Treatment With Nivolumab and Ipilimumab Because of Adverse Events: A Pooled Analysis of Randomized Phase II and III Trials J Clin Oncol, 2017.PMID 28841387
- [10]Bergqvist V, Hertervig E, Gedeon P, et al. Vedolizumab treatment for immune checkpoint inhibitor-induced enterocolitis J Crohns Colitis, 2017.PMID 28204866
- [11]Chen TW, Razak AR, Bedard PL, et al. A systematic review of immune-related adverse event reporting in clinical trials of immune checkpoint inhibitors Ann Oncol, 2015.PMID 25888611